MAUDE Adverse Event Report: COOK INC YUEH CENTESIS DISPOSABLE CATHETER NEEDLE; GCB NEEDLE, CATHETER

COOK INC YUEH CENTESIS DISPOSABLE CATHETER NEEDLE; GCB NEEDLE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that, when using the yueh centesis disposable catheter needle inside the patient during a thoracentesis, it was identified that approximately 1 cm of the tip of the catheter had broken, and appeared to be permanently bent.This was discovered after the needle was removed from the device, and no fluid returned as expected.The circumstances surrounding the usage and handling of the device are not known.The customer confirmed that no pieces of the catheter remained in the patient, and no additional procedures were necessary as a result of the issue.The patient reportedly did not experience any adverse events as a result of the product problem.The product is reportedly not available for return.
 
Additional Manufacturer Narrative
The catheter part of the device was bent.It was not completely severed, but parts of the bent area were no longer attached.The radiologist did not believe that any pieces broke off inside the patient.A new yueh catheter device was opened and used instead of the broken one.510(k): preamendment.A review of the complaint history, device history record, documentation, drawing, quality control, specifications, and photo inspection of the device was completed during this investigation.The complaint device was not returned; therefore no physical examination could be performed.The device history record was reviewed and noted a total of three non-conformances within the packaging department were recorded and listed as, "applied incorrectly labels, seal burnt, and foreign matter".These nonconformances are not related to the reported failure.These non-conformances were reworked prior to further processing.A further search for additional complaints revealed this to be the only complaint for this lot number.The product was not returned.Based on the provided photos, the distal end of the catheter has been bent and appears to have also fractured.Risk controls are in place to mitigate risk of this failure mode.Since the user stated that the catheter was found to be bent after insertion and there is no available evidence to suggest that the product was not manufactured to current specifications, it is possible that the catheter bending and fracture occurred due to patient anatomy or user technique.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.

Brand Name
YUEH CENTESIS DISPOSABLE CATHETER NEEDLE
Common Device Name
GCB NEEDLE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6902053
Report Number1820334-2017-03437
Device Sequence Number538344
Product Code GCB
UDI-Device Identifier00827002094925
UDI-Public(01)00827002094925(17)200615(10)7993112
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberDTVN-5.0-19-15.0-YUEH
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer12/19/2017
Initial Report FDA Received Date09/28/2017
Supplement Report FDA Received Date01/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1